Alert archive / North Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Bismarck, ND

August 6, 2015Emmons County, Logan County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 6, 2015, 7:56 AM CDT for Emmons County, Logan County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 7:56 AM CDT (12:56 UTC)
Expired
Aug 6, 2015, 2:00 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Emmons County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WGUS53 KBIS 061256
FFWBIS
NDC029-047-061900-
/O.NEW.KBIS.FF.W.0004.150806T1256Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  EAST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 200 PM CDT THURSDAY
    
* AT 754 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. AN 
  ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TEMVIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
      4641 10044

$$

AYD
2 follow-up statements
087 
WGUS73 KBIS 061351
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT THU AUG 6 2015

NDC029-047-061900-
/O.CON.KBIS.FF.W.0004.000000T0000Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN ND-EMMONS ND-
851 AM CDT THU AUG 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY FOR SOUTHWESTERN LOGAN AND EAST CENTRAL EMMONS COUNTIES...

AT 848 AM CDT...DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF 
RAIN QUICKLY FELL THIS MORNING FROM BETWEEN LINTON AND TEMVIK...EAST 
INTO FAR SOUTHWEST LOGAN COUNTY. ADDITIONAL THUNDERSTORMS WITH HEAVY 
RAINFALL ARE POSSIBLE TODAY. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEMVIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
      4641 10044

$$

AYD
078 
WGUS73 KBIS 061853
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT THU AUG 6 2015

NDC029-047-061858-
/O.CAN.KBIS.FF.W.0004.000000T0000Z-150806T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN ND-EMMONS ND-
153 PM CDT THU AUG 6 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LOGAN AND EAST CENTRAL
EMMONS COUNTIES IS CANCELLED...

THE HEAVIEST RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER 
EXPECTED. HOWEVER...HIGH WATER IS STILL LIKELY AND ADDITIONAL 
FLOODING OF LOW LYING AREAS AND ROADS IS POSSIBLE WITH ANY ADDITIONAL 
RAIN. THEREFORE...A FLOOD ADVISORY WILL BE ISSUED TO REPLACE THE 
FLASH FLOOD WARNING. 
 
PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4646 9986 4622 9988 4628 10024 4625 10041
      4641 10044

$$

JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:41 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 6:41 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
641 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 636 AM CDT THU AUG 6 2015

TIMING OF PRECIPITATION PROPAGATION NORTHEASTWARD WAS SLOWED BASED
ON THE LATEST RADAR OBSERVATIONS. THE MAIN THREAT CONTINUES TO BE
THE POTENTIAL FOR FLASH FLOODING ACROSS THE SOUTH
CENTRAL/SOUTHEAST COUNTIES WHERE ECHO TRAINING HAS BEEN ONGOING
FOR MUCH OF THE MORNING. INSTANTANEOUS RAIN RATES...SURFACE
REPORTS OF RAINFALL...AND THE PRESENCE OF FREQUENT LIGHTENING
SUGGESTS AN ABSENCE OF WARM RAIN PROCESSES. THUS...HELD OFF ON
ISSUING ANY FLOOD ADVISORIES OR FLASH FLOOD WARNINGS IN DICKEY
COUNTY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CDT THU AUG 6 2015

HIGHLIGHTS OF THE SHORT TERM IS TIMING AND AREAL COVERAGE OF
CONVECTION...AND THREAT OF HEAVY RAINFALL.

CURRENTLY...AN UPPER LEVEL LOW/TROUGH WAS OVER THE ROCKIES...WITH
A SERIES OF STRONG UPSTREAM SHORTWAVE ENERGY IMPULSES MOVING
NORTHEAST FROM THE INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS.
AHEAD OF THE SYSTEM...AN ESTABLISHED SOUTHERLY LOW LEVEL JET OVER
THE EASTERN DAKOTAS WAS ASSOCIATED WITH A SMALL CLUSTER OF
THUNDERSTORMS OVER THE JAMES RIVER BASIN FROM MCINTOSH AND DICKEY
COUNTIES IN NORTH DAKOTA SOUTHWARD TOWARDS ABERDEEN IN SOUTH DAKOTA.
MEANWHILE OUT WEST...THE AFOREMENTIONED UPPER LEVEL TROUGH WAS
ASSOCIATED WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM
SASKATCHEWAN TO EASTERN MONTANA TO THE DAKOTAS.

THE LATEST NAM/HRRR AND HIGH RESOLUTION SHORT TERM MODELS INDICATE
THAT MORE WIDESPREAD CONVECTION FROM EASTERN MONTANA AND WESTERN
SOUTH DAKOTA WILL LIFT NORTHEASTWARD INTO NORTH DAKOTA THIS
MORNING...WITH NUMEROUS SHOWERS AND THUNDERSTORMS OCCURRING FROM
NORTHWEST TO SOUTHEASTERN NORTH DAKOTA THROUGH THE DAY...AS PER THE
ARCING ORIENTATION OF THE UPPER LEVEL IMPULSES LIFTING NORTHEAST
ACROSS THE STATE TODAY. ALONG WITH THUNDERSTORMS ASSOCIATED WITH THE
LOW LEVEL JET PLAGUING THE JAMES RIVER BASIN...MORE CONVECTION IS
EXPECTED LATER TODAY AS THE MAIN UPPER LEVEL IMPULSE SHORTWAVE MOVES
ACROSS THE STATE...REACHING THE JAMES VALLEY THIS AFTERNOON. PWATS
OF 1.50 WITH WARM RAIN PROCESSES IN PLAY WILL KEEP THE THREAT OF
HEAVY RAINFALL OVER THE SOUTH CENTRAL. MAY NEED TO WATCH FOR
FARTHER NORTH AND WEST FOR PERSISTENT RAINS LEADING TO SOME HEAVY
RAINS. CONFIDENCE IS NOT HIGH ENOUGH TO EXPAND THE FLASH FLOOD
WATCH.

THE SYSTEM BEGINS MOVING EASTWARD OUT OF OUR AREA DURING THE
EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM CDT THU AUG 6 2015

IN THE WAKE OF THE NORTHWESTERN U.S. TROUGH PROGRESSION INTO
SOUTHEAST CANADA THIS WEEKEND...THE MAIN FORECAST FOCUS SHIFTS TO
THE RETURN TO STRONG RIDGING OVER THE GREAT PLAINS AS A WEST COAST
TROUGH BECOMES REESTABLISHED.

RESULTANT DOWNSTREAM RIDGING ALOFT SHOULD REDUCE PRECIPITATION
CHANCES AT LEAST DURING THE EARLY PART OF NEXT WEEK. BY WEDNESDAY
NIGHT...THOUGH...THERE IS GOOD AGREEMENT AMONG THE 00 UTC
ECMWF/GFS/GEFS THAT MID LEVEL SHORTWAVES WILL BEGIN TO EJECT INTO
MONTANA...AND PERHAPS NORTH DAKOTA. CONSEQUENTLY...PRECIPITATION
CHANCES RETURN WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 636 AM CDT THU AUG 6 2015

MAIN HAZARDS TO AVIATION WILL BE THUNDERSTORMS AND POSSIBLE MVFR
TO IFR CONDITIONS. AT 6 AM CDT...A COLD FRONT HAD DROPPED SOUTH
ACROSS NORTHERN NORTH DAKOTA WITH IFR CIGS AND VSBYS IN FOG. THESE
CIGS HAD AFFECTED KMOT AND WAS APPROACHING KISN...AND PERHAPS KBIS
AND KJMS. HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS FROM THE
LARGE STORM SYSTEM MOVING IN FROM THE WEST WAS POISED TO MOVE INTO
KISN AND KDIK AND NEGATE ANY IFR CIGS OR VSBYS WITH GOOD ATMOSPHERIC
MIXING. THE SHOWERS AND THUNDERSTORMS WILL EXPAND AND MOVE ACROSS
KISN...KDIK...KBIS BEFORE 15Z AND REACH KMOT AND KJMS BY AROUND 18Z.
THE STORM SYSTEM MOVES EAST LATE THIS AFTERNOON AT KISN/KDIK AND
THIS EVENING AT KBIS/KMOT/KJMS ENDING THE THREAT OF RAIN SHOWERS AND
THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM CDT /9 AM MDT/ THIS MORNING THROUGH
THIS EVENING FOR NDZ019>023-025-034>037-042-045>048-050-051.

&&

UPDATE...SCHECK
SHORT TERM...JV
LONG TERM...SCHECK
AVIATION...JV
Hazardous weather outlook, Aug 6, 4:04 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT THU AUG 6 2015

NDZ001>005-009>013-017-018-031>033-040-041-043-044-070915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
404 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ019>023-025-034>037-042-045>048-050-051-070915-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
404 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY
RAINFALL ARE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 94.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

JV/SCHECK

In the hours before

Special weather statement, Aug 6, 7:37 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
737 AM CDT THU AUG 6 2015

NDZ045-046-061300-
EMMONS ND-SIOUX ND-
737 AM CDT THU AUG 6 2015

...THUNDERSTORMS WITH HEAVY RAINFALL ACROSS EASTERN SIOUX INTO
EMMONS COUNTIES...

AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF LINTON TO
PRAIRIE KNIGHTS RESORT...AND MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
LINTON...PRAIRIE KNIGHTS RESORT...BEAVER BAY RECREATION AREA AND
TEMVIK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4643 9993 4635 10065 4619 10075 4622 9992
TIME...MOT...LOC 1236Z 237DEG 9KT 4634 9996 4626 10061

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:40 PM CDTSpecial Weather StatementBISPierce50 min
Aug 6, 7:37 AM CDTSpecial Weather StatementBISEmmons23 min
Aug 6, 8:24 AM CDTSpecial Weather StatementBISLogan36 min
Aug 6, 1:36 PM CDTSpecial Weather StatementBISBurleigh, Dickey, Emmons, Kidder, LaMoure, Logan and 2 more39 min
Aug 6, 1:56 PM CDTAreal Flood AdvisoryBISEmmons3 hr
Aug 6, 2:23 PM CDTAreal Flood AdvisoryBISKidder3 hr

Nearby

Flash Flood Warnings in North Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.